Opioid Overdose Rescue Kits
The rate of death from overdoses of prescription opioids in the United States more than quadrupled between 1999 and 2010. It is imperative to recognize the signs and symptoms of opioid overdose as soon as they start and to administer an antidote. Opioid overdose rescue kits containing naloxone have served as a valuable stepping-stone in helping to save lives from overdoses. Pharmacists can play a key role in the prevention and management of adverse effects and the overdoses associated with opioids. They can also help with education on the use of overdose rescue kits. Pain is one of the most common symptoms patients experience. Data presented in the recently released Institute of Medicine report, Relieving Pain in America, suggests that more than 100 million persons in the United States live with chronic pain and that the estimated economic burden of just chronic pain alone exceeds $500 billion annually. These realities open up an avenue for the pharmacist, who is part of the multidisciplinary healthcare team, to play a major role in pain management. Opioids are a key component in the management of moderate-to-severe pain. They are generally labeled as high-risk medications because of their capacity to cause significant harm or toxicity to patients if used inappropriately. Many incidents of opioid toxicity are the result of preventable causes. In 2010 alone, prescription opioids were involved in 16,651 overdose deaths, whereas heroin was implicated in 3,036. Some 82% of the deaths due to prescription opioids and 92% of those due to heroin were classified as unintentional, with the remainder being predominantly attributed to suicide or “undetermined intent.”The classic signs of opioid intoxication include depressed mental status, decreased respiratory rate, decreased tidal volume, decreased bowel sounds, and miotic (constricted) pupils
Patel, Sonia, "Opioid Overdose Rescue Kits" (2015). PCOM Scholarly Papers. 1619.
This document is currently not available here.